[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.147.238.168. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 23, 1960

TETANUS-LIKE REACTIONS

Author Affiliations

Winnebago State Hospital Winnebago, Wis.

JAMA. 1960;172(17):1971-1972. doi:10.1001/jama.1960.03020170097024

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  The tetanus-like reactions described in The Journal by Scime and Tallant (171:1813 [Nov. 28] 1959) and Plummer and others (172:600 [Feb. 6] 1960) are usually termed dystonic or dyskinetic reactions and are well known to psychiatrists using tranquilizing drugs. These reactions usually occur within the first week of treatment and most frequently within the first three days. All dystonic reactions are transitory but often recur within a period of 48 hours. This fact alone can be reassuring to the patient. Although the reactions look dangerous to the unprepared observer, they usually yield readily to appropriate therapy. I am not aware of any reported deaths directly related to dystonic reactions due to tranquilizing drugs. I agree with Scime and Tallant that these reactions may be observed after receiving a small dose, but in my experience they occur less frequently than they would if a larger dose

First Page Preview View Large
First page PDF preview
First page PDF preview
×